Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 85, NWS Midland/Odessa, TX

September 22, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 22, 2008, 2:13 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 22, 2008, 2:13 AM CDT (07:13 UTC)
Expired
Sep 22, 2008, 8:15 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.2 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2211 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 220713
FFWMAF
TXC377-221315-
/O.NEW.KMAF.FF.W.0085.080922T0713Z-080922T1315Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 AM CDT MON SEP 22 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 815 AM CDT

* AT 210 AM CDT...MODERATE TO MAJOR FLOODING CONTINUED ALONG THE RIO 
  GRANDE RIVER AS A RESULT OF PERSISTENT RELEASES FROM LUIS LEON 
  RESERVOIR IN MEXICO.  THESE RELEASES ARE EXPECTED TO CONTINUE DURING 
  THE NEXT SEVERAL DAYS WHICH WILL KEEP RIVER LEVELS ELEVATED...IF NOT 
  ABOVE FLOOD STAGE FROM PRESIDIO DOWNSTREAM THROUGH LAJITAS.  DUE TO 
  THE HIGH VOLUME OF WATER PASSING THROUGH THE LEVEE SYSTEM...THE 
  POSSIBILITY EXISTS THAT ONE OR MORE LEVEES COULD FAIL.  RESIDENTS IN 
  THE PRESIDIO AND REDFORD AREAS NEED TO CONTINUE TO MONITOR RIVER 
  CONDITIONS FOR POTENTIAL LEVEE FAILURE AND PREPARE TO MOVE TO HIGHER 
  GROUND IMMEDIATELY.

* THE NEAREST DOWNSTREAM TOWN LOCATED ALONG THE LEVEES IS PRESIDIO.  
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF   
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER.  IF YOU ARE IN LOW 
  LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER   
  GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY 
OFFICIALS.  DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.  NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  FLOOD WATERS ARE 
USUALLY DEEPER THAN THEY APPEAR.  JUST ONE FOOT OF FLOWING WATER IS 
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD.  WHEN ENCOUNTERING 
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 12:25 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 22, 12:25 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1225 AM CDT MON SEP 22 2008

.DISCUSSION...
AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED AT ALL THE TAF SITES ACROSS SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH THE NEXT 24 HOURS.  THERE MAY BE A
BRIEF PERIOD OF MVFR VISIBILITIES AT MIDLAND...AND WILL INCLUDE A
TEMPO GROUP THERE.  OTHERWISE...GENERALLY LIGHT SOUTH TO SOUTHEAST
WINDS WILL INCREASE TO AROUND 15KT AT ALL TAF SITES BY LATE MORNING
AND PERSIST THROUGH THE AFTERNOON.  GUSTS TO 20 TO 25KT WILL BE
POSSIBLE AT ALL TAF SITES TOO.  WINDS WILL DIMINISH BY 23/02Z
AREAWIDE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

67
Hazardous weather outlook, Sep 21, 2:25 PM CDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN SEP 21 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT SUN SEP 21 2008 /125 PM MDT SUN SEP 21 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE RIVER
FROM PRESIDIO TO RIO GRANDE VILLAGE DUE TO WATER RELEASES FROM
LUIS LEON RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER
REMAIN ABOVE RECORD FLOOD STAGE. A SLOW FALL IS EXPECTED TO
CONTINUE THROUGH EARLY NEXT WEEK. HOWEVER...ADDITIONAL RELEASES
FROM THE LUIS LEON RESERVOIR COULD CAUSE ADDITIONAL RISES.
HIGHWAY 170 REMAINS CLOSED TO TRAFFIC AND THERE ARE LIKELY OTHER
COUNTY ROADS THAT ARE IMPASSABLE. TRAVELERS IN THIS AREA ARE
ADVISED TO USE CAUTION AND AVOID LOCATIONS WHERE WATER MAY BE OVER
THE ROADWAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:09 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 22, 8:14 AM CDTFlash Flood WarningMAFPresidio18 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.